Skip to main content
main-content
Top

07-08-2012 | General practice | Article

Steroid induced Cushing’s warning

Abstract

Free text

MedWire News: People who develop Cushing's syndrome as a result of taking systemic glucocorticoids are at very high risk of cardiovascular disease, warn researchers.

"We believe that a glucocorticoid induced cushingoid appearance should no longer be considered a minor adverse event of glucocorticoids," says the team, led by Professor Laurence Fardet from the MRC General Practice Research Framework, University College London.

Fardet and colleagues analysed data from 424 general practices in The Health Improvement Network. They report in the BMJ that the risk of cardiovascular events among people prescribed systemic glucocorticoids was nearly three times higher if they developed iatrogenic Cushing's syndrome.

Among the 547 patients prescribed glucocorticoids who developed Cushing's syndrome, the incidence of cardiovascular events was 15.1 per 100 person years at risk. This compared with 6.4 per 100 person years among 3231 patients prescribed glucocorticoids who did not develop Cushing's, and 4.1 among 3282 patients not prescribed glucocorticoids.

The authors note that their findings also raise the question of whether glucocorticoids increase cardiovascular risk in all users.

The most common features of Cushing's syndrome are the so-called 'moon-face', 'buffalo hump', double chin, and 'pendulum' abdomen resulting from abnormal adipose tissue distribution, as well as thinning of the subcutaneous adipose tissue of the limbs.

Fardet and team conclude that it is "essential that patients prescribed glucocorticoids who develop iatrogenic Cushing's syndrome are assessed for cardiovascular risk and monitored regularly in both primary care and secondary care for early prevention of cardiovascular diseases".

MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012

By Caroline Price